Petition Calls for Boxed Warning on PPIs

Laura Enderle, Associate Editor
Published Online: Tuesday, September 13, 2011
Follow Pharmacy_Times:
Acid-reducing drugs should come with warnings about the risks of long-term use, according to a watchdog group.
 
Proton pump inhibitors (PPIs) carry a risk of dependence that warrants the FDA’s strongest possible warning, according to a nonprofit consumer advocacy group. In a petition sent on August 23, 2011, Public Citizen urged the FDA to require that PPI package labels include a boxed warning notifying patients of an adverse effect that may make the drugs habit forming.
 
Called rebound acid hypersecretion (RAHS), the side effect occurs when patients who have taken PPIs for a month or longer stop taking the drugs and produce more acid than before they initiated treatment. Gastric symptoms worsen as a result, essentially “creating the disease the drugs were designed to treat,” Public Citizen stated in the petition. 
 

WEIGH IN: Do you agree that proton pump inhibitors need stronger warning labels? Share your thoughts in the comments below . 
 
While not mentioned in PPI package labels, RAHS is documented in biomedical literature. A 2009 study found that the rebound effect of PPIs could be duplicated even in patients with no previous symptoms. In a randomized controlled trial of 120 healthy patients, researchers found that those who received esomeprazole for 8 weeks experienced acid-related withdrawal symptoms that required further treatment. 
 
“These results justify the speculation that PPI dependency could be one of the explanations for the rapidly and continuously increasing use of PPIs,” researchers wrote in a report on the study in the July 2009 issue of Gastroenterology. Given these and other known risks, PPIs are prescribed “far too commonly” to to treat “mild and often vague symptoms,” according to Public Citizen. 
 
In addition to boxed warnings, the plan to rein in PPI prescribing should include patient medication guides and letters to prescribers. “The FDA should act immediately to ensure that patients and physicians are adequately warned of these effects, and reminded of the many safer alternatives for common conditions such as acid reflux,” the petition read.
 
Educate, don’t dictate
Used appropriately and within specified timeframes, PPIs remain the best treatment for patients suffering from gastroesophageal reflux disease, the Mayo Clinic’s Kenneth DeVault, MD, told Medscape. He also said the risks mentioned in the petition should not deter patients whose conditions PPIs are indicated to treat.
 
“Honestly, the risks of these medications, even when over the counter, are less than some other common drugs, such as nonsteroidal anti-inflammatories and even aspirin,” Dr. DeVault explained. He also said education of prescribers and patients about the proper use of PPIs would go further than severe warning labels in ensuring patients get the right treatment. 
 
For many patients, nonpharmacologic options should be considered before prescribing PPIs. “We need to make sure we understand that for a significant proportion of patients with acid reflux, this is a lifestyle condition where a better diet and weight loss may result in the patient not needing any acid blocker at all,” said Dr. DeVault. 

For other articles in this issue, see:


Related Articles
Gastroesophageal reflux disease and atrial fibrillation are 2 of the most significant health concerns in the United States, and researchers suspect a link between them.
A recent study suggests that co-administering the muscle relaxant, baclofen, with the proton pump inhibitor (PPI), omeprazole, may be more effective than PPI monotherapy in reducing heartburn and regurgitation in patients with gastroesophageal reflux disease (GERD).
A systematic review recently reported that antidepressants were beneficial for GERD patients – curbing esophageal sensation and reducing functional chest pain.
Barrett’s esophagus (BE) is a condition in which tissue in the esophagus is replaced by tissue similar to that found in the intestinal lining, which predisposes a patient to esophageal adenocarcinoma (EAC).
Latest Issues
  • photo
    Pharmacy Times
    photo
    Health-System Edition
    photo
    Directions in Pharmacy
    photo
    OTC Guide
    photo
    Generic Supplements
  • photo
    Pharmacy Careers
    photo
    Specialty Pharmacy Times
    photo
    Generic
$auto_registration$